Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Midland/Odessa, TX

May 30, 2001Borden County, Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 30, 2001, 10:48 PM CDT for Borden County, Dawson County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2001, 10:48 PM CDT (03:48 UTC)
Expired
May 30, 2001, 11:30 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Borden County, TX, Dawson County, TX

The radar

The Lubbock radar (KLBB), 100 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3693 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 310348
SVRMAF
TXC033-115-310430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1048 PM CDT WED MAY 30 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BORDEN COUNTY IN NORTHWEST TEXAS
  EASTERN DAWSON COUNTY IN NORTHWEST TEXAS

* UNTIL 1130 PM CDT

* AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES NORTH OF
  MESQUITE TO 20 MILES NORTHWEST OF MESQUITE TO 24 MILES NORTHWEST OF
  ARVANA...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...             
  MIDWAY...LAKE J.B. THOMAS...GAIL...MESQUITE...SPARENBERG...KEY...
  ARVANA AND HANCOCK.

LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED
AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3291 10196 3255 10190 3254 10120 3292 10120

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:08 PM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, May 30, 3:08 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT WED MAY 30 2001

LATEST SFC OBS SHOW WEAK FRONT HAS SLOWED TO NEAR THE NM/TX BORDER...
W/ANOTHER BEHIND IT EXTENDING FM SE CO SW TO SOCAL.  CONVECTION
ALONG THE FRONT RANGE NR THIS FRONT IS ALREADY STARTING TO FIRE...
W/AN IMPRESSIVE LOOKING CELL IN NE NM PER PUEBLO 88D.  CONSENSUS
AMONG THE MODELS IS THAT...AS ASSOCIATED UPPER LVL TROUGH MOVES
SOUTHEASTWARD OVERNIGHT...THIS CONVECTION WILL DEVELOP INTO AN MCS
AND CLIP THE NERN HALF OF THE CWA AS IT MOVES SE.

INSTABILITY IS PROGGED TO INCREASE THROUGHOUT THE EVENING IN THE NE
CWA...W/MESOETA FCST SOUNDINGS IN MITCHELL CO SHOWING LI/S IN
EXCESS OF -7 AND SBCAPES APPROACHING 3K J/KG.  MODERATE H85
LLJ TO SET UP OVR ERN CWA TO KEEP THE MSTR ON TAP AS WELL.  MESOETA
ADVERTISES PWATS APPROACHING 2"...HIGHER FOR THIS PART OF TX THAN IT
HAS IN SOMETIME...AND FLOODING COULD BE A PROBLEM LATER TONIGHT IN
LIEU OF RAINFALL A COUPLE OF NIGHTS AGO.  IN LIEU OF ACTIVITY THE
PAST COUPLE OF DAYS...CANNOT RULE OUT SOME OF THIS CONVECTION GOING
SEVERE...AND WILL MENTION THAT POSSIBILITY 1ST PD.

PLENTY OF BOUNDARIES/MSTR WILL BE LEFT OVR THURS MORNING...AND
WILL LEAVE PRECIP CHANCES IN FOR MOST OF THE CWA...TAPERING POPS TO
THE SE INTO THURS EVENING.  AFTER THAT...AVN BRINGS IN ANOTHER
TROUGH FRIDAY NIGHT...CLIPPING THE NERN CWA AGAIN.

TEMPS SHOULD BE A CAT OR SO COOLER THURS...OWING TO TROUGH
PASSAGE/FROPA AND INCREASE CLOUD COVER...AND THEN RIGHT BACK UP ON
FRIDAY.  A COMPARISON OF MESOETA FCST SNDNGS AND GUIDANCE SHOWS
MACHINE NUMBERS ARE IN THE BALLPARK ON HIGH TEMPS...BUT TOO COLD ON
LOWS...GIVEN THE PAST FEW RUNS.

EXTENDED LOOKS GOOD.  CANT RULE OUT PRECIP ON SAT...AS THE AVN WILL
PROBABLY ADJUST TIMING OF NEXT SHORTWAVE BETWEEN NOW AND THEN.
W/NOTHING TO HANG A HAT ON BUT MINOR DISTURBANCES ROTATING AROUND
THE UPPER LVL HIGH PROGGED OVR OLD MEX...WILL KEEP SUNDAY OUTWARD
DRY.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  67/88/65/94    3321
LSA  62/82/65/94   S 3210
6R6  69/92/69/95    1221
MRF  55/87/53/88    1221
CNM  65/87/63/97    2110

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Local storm report, May 30, 8:26 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
826 PM CDT WED MAY 30 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0719 PM    4 NW SNYDER               TX   1.75 INCH HAIL
05/30/01   SCURRY                         REPORTED BY PUBLIC.

0728 PM    4 N SNYDER                TX   1.75 INCH HAIL
05/30/01   SCURRY                         REPORTED BY STORM!
                                          SPOTTER.

0750 PM    SNYDER                    TX   FLOOD
05/30/01   SCURRY

0811 PM    SNYDER                    TX   FLOOD
05/30/01   SCURRY
Local storm report, May 30, 8:40 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT WED MAY 30 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0719 PM    4 NW SNYDER               TX   1.75 INCH HAIL
05/30/01   SCURRY                         GOLFBALL SIZE HAIL
                                          REPORTED BY PUBLIC.

0728 PM    4 N SNYDER                TX   1.75 INCH HAIL
05/30/01   SCURRY                         GOLFBALL SIZE HAIL
                                          REPORTED BY STORM
                                          SPOTTER.

0750 PM    SNYDER                    TX   FLOOD
05/30/01   SCURRY                         WATER CROSSING
                                          HIGHWAYS 2763 AND 208

0811 PM    SNYDER                    TX   FLOOD
05/30/01   SCURRY                         WATER CROSSING
                                          HWY 1611 AND US HWY 84
Special weather statement, May 30, 9:35 PM CDT, 1 hour 13 minutes before
TXZ045>048-050>053-059>063-067>070-310400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 PM CDT WED MAY 30 2001

...INFORMATION REGARDING SEVERE THUNDERSTORM WATCH 330...

THE FOLLOWING COUNTIES ARE STILL IN SEVERE THUNDERSTORM WATCH NUMBER
330 UNTIL 11 PM CDT...

     GAINES    DAWSON     BORDEN     SCURRY
     ANDREWS   MARTIN     HOWARD     MITCHELL
     ECTOR     MIDLAND    GLASSCOCK
     CRANE     UPTON      REAGAN

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THIS SEVERE
THUNDERSTORM WATCH...

     WINKLER  WARD

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS SEVERE WEATHER THREAT.

RSB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:30 PM CDTFlash Flood WarningMAFScurry3 hr
May 30, 7:44 PM CDTSevere Thunderstorm WarningMAFScurry46 min
May 31, 6:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.